Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2018, 8:38 PM CDT for Dent County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 8:38 PM CDT (01:38 UTC)
- Expired
- May 31, 2018, 9:10 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Dent County, MO
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:04 PM CDT | HAIL 1 | 3 Nnw Turtle, MO | SOCIAL MEDIA PICS OF AT LEAST QUARTER SIZE HAIL SOUTHEAST OF SALEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 7:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.3
The text
As transmitted.
935
WUUS53 KSGF 010138
SVRSGF
MOC065-010230-
/O.NEW.KSGF.SV.W.0151.180601T0138Z-180601T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
838 PM CDT THU MAY 31 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Dent County in south central Missouri...
* Until 930 PM CDT
* At 838 PM CDT, a severe thunderstorm was located 8 miles east of
Licking, or 12 miles southwest of Salem, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Montauk State Park... Salem...
Bunker... Montauk...
Turtle... Boss...
Jadwin... Howes...
Howes Mill... Darien...
Stone Hill... Gladden...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
3741 9136 3744 9173 3753 9176 3760 9176
3761 9179 3779 9131 3770 9130 3769 9115
3759 9116
TIME...MOT...LOC 0138Z 264DEG 17KT 3753 9170
HAIL...1.50IN
WIND...60MPH
$$
Hatch3 follow-up statements
891
WWUS53 KSGF 010154
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
854 PM CDT THU MAY 31 2018
MOC065-010230-
/O.CON.KSGF.SV.W.0151.000000T0000Z-180601T0230Z/
Dent MO-
854 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR DENT COUNTY...
At 854 PM CDT, a severe thunderstorm was located 8 miles south of
Salem, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Montauk State Park... Salem...
Bunker... Montauk...
Turtle... Boss...
Jadwin... Howes Mill...
Darien... Stone Hill...
Gladden...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
3741 9136 3744 9173 3753 9176 3760 9176
3770 9130 3769 9115 3759 9116
TIME...MOT...LOC 0154Z 271DEG 28KT 3753 9156
HAIL...1.50IN
WIND...60MPH
$$
Hatch044
WWUS53 KSGF 010206
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
906 PM CDT THU MAY 31 2018
MOC065-010230-
/O.CON.KSGF.SV.W.0151.000000T0000Z-180601T0230Z/
Dent MO-
906 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR DENT COUNTY...
At 906 PM CDT, a severe thunderstorm was located 10 miles southwest
of Salem, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montauk State Park... Salem...
Bunker... Montauk...
Turtle... Boss...
Jadwin... Howes Mill...
Darien... Stone Hill...
Gladden...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
3741 9136 3744 9173 3753 9176 3760 9176
3770 9130 3769 9115 3759 9116
TIME...MOT...LOC 0206Z 275DEG 40KT 3755 9168
HAIL...1.00IN
WIND...60MPH
$$
Hatch835
WWUS53 KSGF 010210
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
910 PM CDT THU MAY 31 2018
MOC065-010220-
/O.CAN.KSGF.SV.W.0151.000000T0000Z-180601T0230Z/
Dent MO-
910 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR DENT COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Missouri.
LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
3741 9136 3744 9173 3753 9176 3760 9176
3770 9130 3769 9115 3759 9116
TIME...MOT...LOC 0209Z 264DEG 17KT 3755 9165
$$
HatchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:08 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 31, 6:08 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Springfield MO 608 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 123 PM CDT Thu May 31 2018 A strongly unstable airmass resided over the Missouri Ozarks region this afternoon. A few boundaries were located across the area. This boundaries in conjunction with an incoming wave from Kansas will help to initiate strong to severe storms this afternoon and evening primarily along and southeast of Interstate 44. All modes of severe weather are possible with this activity with potential for significant hail up to tennis ball size. The most intense storms will occur across south central missouri or southeast of Interstate 44. Most of the storms will move southeast of the area by 10pm. Mid level heights rise on Friday with high temps soaring into the lower 90s at most locations. Heat Indicies will approach the low 100s across western Missouri. No precipitation is expected. .LONG TERM...(Friday Night through Thursday) Issued at 123 PM CDT Thu May 31 2018 Attention then turns to Saturday as a mid level shortwave moves east across Nebraska and Iowa. A complex of storms looks to form to our northwest Friday night and move southeast toward northern Missouri by early Saturday morning. Will then need to monitor left over boundaries as GFS is showing ML capes over 4000j/kg over the eastern half of the area Saturday afternoon. If storms form they would likely become severe, forecast trends will need to be monitored for Saturday afternoon. Northwest flow pattern will develop through next Tuesday with generally dry weather until a passing wave brings rain chances next Wednesday. High temps will remain in the 80s to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 602 PM CDT Thu May 31 2018 For the 00z TAFS, outflow boundary which has been instigator in storm development this afternoon and evening was south of JLN/SGF and not expecting anything at their terminals through the period. For BBG, storms a bit too close to not at least mention with a vcts wording, but probably will not keep in for more than the first two hours of the forecast. Have thrown in some MVFR conditions between 11z-14z with some light fog developing in almost calm wind field. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Lindenberg
Hazardous weather outlook, May 31, 8:38 PM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 838 PM CDT Thu May 31 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 838 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. DISCUSSION... Strong to severe thunderstorms will continue, mainly across south central Missouri through the late evening. Large hail to the size of golf balls, and damaging straight line winds up to 60 mph will be possible with the stronger storms. In addition, very heavy rainfall moving across the same locations could lead to some localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is expected on Saturday, mainly over the eastern Missouri Ozarks. A few strong to severe storms will be possible. Afternoon heat index values will reach near 100 degrees Friday and Saturday afternoons especially along and west of the Interstate 49 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, May 31, 7:16 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
716 PM CDT THU MAY 31 2018
MOZ092-096-010100-
Douglas MO-Wright MO-
716 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND SOUTHERN
WRIGHT COUNTIES UNTIL 800 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 11 miles northeast of Ava, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mansfield... Norwood...
Drury... Vanzant...
Brushyknob...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 800 PM CDT for south central
and southwestern Missouri.
LAT...LON 3699 9265 3714 9267 3708 9225 3706 9224
3705 9210 3688 9209
TIME...MOT...LOC 0016Z 274DEG 16KT 3707 9252
HatchLocal storm report, May 31, 8:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 4 SSE AKERS 37.31N 91.54W
05/31/2018 E0.88 INCH SHANNON MO PUBLIC
NICKEL SIZED HAIL REPORTED BY PUBLIC. TIME
ESTIMATED BASED ON RADAR.
&&
MALocal storm report, May 31, 8:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HEAVY RAIN GAINESVILLE 36.61N 92.43W
05/31/2018 M3.03 INCH OZARK MO TRAINED SPOTTER
3.03 INCH OF RAIN SO FAR FOR STORM TOTAL.
&&
TEOLocal storm report, May 31, 8:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL GAINESVILLE 36.61N 92.43W
05/31/2018 E1.00 INCH OZARK MO FIRE DEPT/RESCUE
HEAVY RAIN AND PEA TO QUARTER SIZE REPORTED
AT THE OZARK COUNTY AMBULANCE BASE IN
GAINESVILLE MO.
&&
TEOSpecial weather statement, May 31, 8:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
821 PM CDT THU MAY 31 2018
MOZ095-103-010200-
Christian MO-Stone MO-
821 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN AND NORTHERN
STONE COUNTIES UNTIL 900 PM CDT...
At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clever, or 10 miles west of Highlandville, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ozark... Sparta...
Crane... Highlandville...
Hurley... Spokane...
Christian Center... Ponce de Leon...
Chestnutridge... Selmore...
Elsey...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Missouri.
LAT...LON 3686 9360 3702 9358 3700 9307 3681 9315
3682 9330 3679 9331
TIME...MOT...LOC 0121Z 275DEG 22KT 3695 9346
HatchLocal storm report, May 31, 8:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 4 SSE BOAZ 36.96N 93.38W
05/31/2018 M1.00 INCH STONE MO NWS EMPLOYEE
1 INCH HAIL REPORTED.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:00 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 18 min |
| May 31, 7:03 PM CDT | Tornado Warning | SGF | Dent, Shannon, Texas | 27 min |
| May 31, 7:04 PM CDT | Special Weather Statement | SGF | Wright | 41 min |
| May 31, 7:08 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 52 min |
| May 31, 7:10 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 4 hr |
| May 31, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 14 min |
| May 31, 7:16 PM CDT | Flash Flood Warning | SGF | Shannon | 4 hr |
| May 31, 7:16 PM CDT | Special Weather Statement | SGF | Douglas | 44 min |
| May 31, 7:19 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 26 min |
| May 31, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 51 min |
| May 31, 7:35 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 40 min |
| May 31, 7:40 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Wright | 50 min |
| May 31, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 50 min |
| May 31, 7:57 PM CDT | Flash Flood Warning | SGF | Douglas, Wright | 4 hr |
| May 31, 7:57 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 13 min |
| May 31, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 11 min |
| May 31, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 44 min |
| May 31, 8:09 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 5 hr |
| May 31, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 49 min |
| May 31, 8:16 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 14 min |
| May 31, 8:21 PM CDT | Special Weather Statement | SGF | Christian | 39 min |
| May 31, 8:24 PM CDT | Flash Flood Warning | SGF | Ozark | 5 hr |
| May 31, 8:40 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 50 min |
| May 31, 8:43 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 32 min |
| May 31, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 25 min |
| May 31, 9:01 PM CDT | Special Weather Statement | SGF | Douglas | 44 min |
| May 31, 9:11 PM CDT | Special Weather Statement | SGF | Dent | 49 min |
| May 31, 9:17 PM CDT | Special Weather Statement | SGF | Ozark | 43 min |
| May 31, 9:22 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 53 min |
| May 31, 9:28 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 26 min |
| May 31, 9:45 PM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney | 6 hr |
| May 31, 10:12 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| May 31, 10:32 PM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
| May 31, 10:45 PM CDT | Special Weather Statement | SGF | Lawrence | 45 min |
| May 31, 11:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 41 min |
| Jun 1, 12:04 AM CDT | Special Weather Statement | SGF | Barry | 41 min |
| Jun 1, 1:22 AM CDT | Areal Flood Warning | SGF | Ozark | 9 hr |
| Jun 1, 4:12 AM CDT | Areal Flood Warning | SGF | Howell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.